Georgia, 2006

Hail and Damaging Wind in Georgia, August 30, 2006

August 30, 2006 · NWS CAE · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 30, 2:32 AM EST, 10 hours 28 minutes earlier.

Area forecast discussion, Aug 30, 2:32 AM EST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
332 AM EDT WED AUG 30 2006

.SHORT TERM (REST OF TODAY THROUGH FRIDAY NIGHT)...

TUESDAY AFTERNOON AND EVENING CONVECTION TO THE WEST AND SOUTH...IN
RESPONSE TO TROUGH OVER MIDDLE OF THE COUNTRY...HAS RESULTED IN
PLENTY OF DEBRIS CLOUDS OVER CWA THIS MORNING.  LATEST WATER VAPOR
IMAGERY INDICATING LONGWAVE TROUGH RECEIVING MORE ENERGY ACROSS
SOUTHERN OKLAHOMA WHICH MAY FURTHER AMPLIFY TROUGH BEFORE IT
BECOMES MORE NEUTRAL TILTED LATER TODAY AND TONIGHT.  IR IMAGERY
SHOWING A COUPLE OF CONVECTIVE PLUMES ALONG THE SOUTHWEST PERIPHERY
OF ERNESTO...BUT ALL IN ALL...ERNESTO NOT VERY WELL DEFINED...WHICH
IS EXPECTED NOW THAT ITS CENTER IS OVER EXTREME SOUTH FLORIDA.

00Z SOUNDINGS SHOWED SIGNIFICANT INCREASE IN ATMOSPHERIC MOISTURE
WITH P-WATER VALUES AROUND 2 INCHES...AND WITH BROAD SOUTHWEST FLOW
ALOFT TAPPING THE TROPICAL MOISTURE OF THE GULF...THOSE VALUES ARE
EXPECTED TO INCREASE FURTHER TO AROUND 2.5 INCHES BY TONIGHT.
MODELS INDICATING LARGE SCALE LIFT ACROSS THE AREA THIS AFTERNOON
WITH MAIN UPPER TROUGH TO THE WEST AND PROMINENT SURFACE TROUGH
SETTING UP.  HAVE BUMPED UP POPS TO LIKELY AREAWIDE TODAY.  THINK
THERE WILL BE A LULL IN THE ACTIVITY THIS EVENING...AND LOWER POPS
IN THE WEST TO CHANCE FOR A FEW HOURS BEFORE INCREASING AGAIN AFTER
06Z AS THE OUTER BANDS OF ERNESTO WILL BE APPROACHING FROM THE
SOUTH.  ERNESTO IS EXPECTED TO LIFT NORTH TO THE SOUTH CAROLINA
COAST BY THURSDAY AFTERNOON...POSSIBLY MAKING LANDFALL NEAR OR JUST
NORTH OF CHS.

WILL CARRY CATEGORICAL POPS ALONG AND EAST OF A LANCASTER TO
COLUMBIA TO BARNWELL LINE WITH LIKELY POPS WEST.  THINK
THUNDERSTORMS WILL BE ISOLATED...AND WILL INCLUDE LOCALLY HEAVY
RAINFALL WORDING WITH VERY HIGH P-WATER VALUES.  RAN WITH LATEST HPC
QPF GUIDANCE WHICH KEEPS BULK OF QPF EAST OF CWA BUT DOES BRING
STORM TOTAL AMOUNTS OF 1.5 TO 2 INCHES IN FAR EASTERN COUNTIES.  DO
NOT FORESEE STREAM FLOODING AS A BIG THREAT AT THIS POINT...ALTHOUGH
RIVER FLOODING MAY BECOME AN ISSUE BY WEEKS END...IN PARTICULAR THE
PEE DEE AND SANTEE RIVER BASINS...AS THERE IS EXPECTED TO BE PLENTY
OF RAINFALL IN THE UPSTREAM BASINS OF NORTH CAROLINA.

WINDS DO NOT APPEAR TO BE A SIGNIFICANT THREAT EITHER AS THE BEST
WINDS SHOULD REMAIN ALONG AND EAST OF THE CENTER OF THE STORM AND
AFFECT CHS/ILM AREAS PRIMARILY.  COULD SEE SOME SUSTAINED WINDS IN
THE 15 TO 25 KT RANGE IN OUR EASTERN COUNTIES WITH GUSTS POSSIBLY UP
TO 35...BUT THINK THAT MAY EVEN BE A LITTLE ON THE HIGH SIDE.  AT
THIS TIME DO NOT PLAN ANY HEADLINES...BUT COULD SEE THE NEED FOR A
LAKE WIND ADVISORY AS THE TIME APPROACHES.

EFFECTS OF ERNESTO SHOULD BE DIMINISHING LATE THURSDAY NIGHT AND
EXIT THE AREA BY FRIDAY MORNING.  INCREASED MOISTURE AND EXPECTED
CLOUD COVER SHOULD PREVENT MAX TEMPS FROM REACHING MID 90S AS THEY
DID ON TUESDAY.  LOWERED MAX TEMPS ON THURSDAY AS WELL WITH OVERCAST
CONDITIONS AND EXPECTED PRECIPITATION MOVING THROUGH.  DROPPED HIGHS
TO AROUND 80 IN THE EAST AND LOW TO MID 80S WEST.

WILL DELAY ISSUANCE OF PRODUCTS TO INCORPORATE LATEST NHC GUIDANCE.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...

NO CHANGES WERE MADE DURING THIS PERIOD. AREA REMAINS UNDER
GENERAL WEAKNESS AND BROAD SOUTHWESTERLY FLOW...WITH A STRONGER UPPER
LOW POSITIONED OVER THE MIDWEST AND WESTERN OHIO VALLEY. GENERALLY
EXPECTING LOW CHANCES OF PRECIPITATION AND NEAR NORMAL TEMPERATURES.

&&

.AVIATION...

MAY SEE MVFR CONDITIONS EARLY THIS MORNING DUE TO PATCHY FOG AND
STRATUS...HOWEVER LOW LEVEL JET SHOULD LIMIT SIGNIFICANT FOG
DEVELOPMENT. SCATTERED TO BROKEN CUMULUS THROUGH MOST OF THE DAY
WITH THUNDERSTORMS DEVELOPING BY AFTERNOON. WILL FORECAST VFR AT
THIS TIME HOWEVER ALTHOUGH STORMS MAY BECOME NUMEROUS TOWARD 00Z.

&&

.PREVIOUS DISCUSSION...
(ISSUED 952 PM EDT TUE AUG 29 2006)

SHORT TERM /REST OF TONIGHT/...
NO ACTIVE CONVECTION CURRENTLY IN OUR FA. WILL UPDATE TO TRIM POPS
DOWN TO 20 FOR THE REMAINDER OF THE NIGHT INTO WED MORNING.

PREV DISCUSSION...
 /ISSUED 547 PM EDT TUE AUG 29 2006/

SHORT TERM /REST OF TONIGHT/...
UPDATED THE WIND GRIDS IN THE THURSDAY/THU NT TIME PERIOD BASED
ON LATEST GUIDANCE FROM THE NATIONAL HURRICANE CENTER REGARDING
ERNESTO.

PREV DISCUSSION...
 /ISSUED 317 PM EDT TUE AUG 29 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
UPPER RIDGE OFF THE SOUTHEAST COAST CONTINUES TO MOVE EAST AS TROUGH
DIGS INTO THE CENTRAL PART OF THE COUNTRY. WATER VAPOR SHOWING THE
RIDGE WHICH WAS ORIENTED EAST-WEST IS BECOMING MORE NORTH-SOUTH. MID
AND UPPER LEVEL MOISTURE INCREASING AROUND THE BACK SIDE OF THE
RIDGE. SURFACE TROUGH ACROSS THE CAROLINAS AIDING CONVERGENCE.
AIRMASS MODERATELY UNSTABLE AND PH20 INCREASING. ONGOING CONVECTION
WILL CONTINUE THROUGH THE EVENING AS A WEAK SHORT WAVE MOVES
THROUGH. SURFACE FRONT APPROACHING FROM THE WEST WILL REMAIN NORTH
OF THE AREA THROUGH WEDNESDAY. SCATTERED CONVECTION EXPECTED THROUGH
WEDNESDAY WITH BEST OVER COVERAGE NORTH OF THE FORECAST AREA.
ANOTHER WEAK SHORT WAVE TO CROSS THE AREA WEDNESDAY AFTERNOON.
KEPT 20 TO 30 PERCENT POPS TONIGHT AND 40-50 FOR WEDNESDAY. LOW
TEMPS IN THE LOW-MID 70S TONIGHT AND HIGHS IN THE LOWER 90S FOR
WEDNESDAY. BY WEDNESDAY NIGHT...ERNESTO WILL BE APPROACHING THE
SOUTHERN COASTAL AREAS OF SC. LATEST TRACK HAS ERNESTO MOVING OFF
THE NE FLORIDA COAST AFTER MIDNIGHT WEDNESDAY NIGHT THEN
APPROACHING THE SC COAST THU AFTERNOON. WITH SYSTEM APPROACHING
WILL GRADUALLY INCREASE POPS ACROSS THE AREA WEDNESDAY NIGHT
THROUGH THURSDAY. WILL HAVE LIKELY/CATEGORICAL POPS ON THU WITH
POPS GRADUALLY DIMINISHING THURSDAY NIGHT AS ERNESTO LIFTS TO THE
NORTH AWAY FROM THE AREA. HEAVIEST RAINFALL EXPECTED
THU...ESPECIALLY ACROSS THE EASTERN PORTION OF THE CWA CLOSER TO
THE CENTER OF THE STORM. STRONGEST WINDS WILL BE IN THAT LOCATION
AS WELL. THREAT FOR SEVER WEATHER ACROSS THE CWA LOOKS MINIMAL AT
THIS TIME DUE TO THE TRACK. GREATEST SHEAR/INSTABILITY WILL BE
ACROSS THE PEE DEE AREA ON THE EAST SIDE OF ERNESTO.

LONG TERM /FRIDAY THROUGH TUESDAY/...
ERNESTO EXPECTED TO CONTINUE NORTH BOUND FROM CENTRAL NC INTO VA ON
FRIDAY. GFS SHOWS MID/UPPER LEVEL FLOW ACRS THE AREA BECOMES
SOUTHWEST/SOUTH AS TROUGH AXIS REMAINS TO OUR WEST. TROUGH TO THE
WEST WEAKENS AND LIFTS NE BY SAT...BUT ADDITIONAL ENERGY DROPS
INTO THE CENTRAL PLAINS SAT INTO EARLY NEXT WEEK. AREA REMAINS IN
MID/UPPER LEVEL SOUTH/SOUTHWEST FLOW. AT THE SURFACE...HIGH
PRESSURE WILL REMAIN OFF THE SOUTHEAST COAST WITH A VERY WEAK
SURFACE FLOW ACRS THE AREA. TEMPERATURES ARE EXPECTED TO BE NEAR
NORMAL THROUGH THE PERIOD WITH A CHANCE OF MAINLY
AFTERNOON/EVENING SHRA/TSRA.

AVIATION...
SCATTERED CONVECTION THIS AFTERNOON AND EVENING WITH CONDITIONS
MVFR IN STORMS. OUTSIDE PRECIP, EXPECT VFR CONDITIONS. PRECIP
COVERAGE WILL DECREASE WITH SUNSET. STILL COULD BE WIDELY
SCATTERED SHOWERS AND TSTMS OVERNIGHT. MAINLY VFR CONDITIONS
OVERNIGHT. MENTIONED MVFR FOG AT KAGS AND KOGB 10Z-13Z.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

HC/HC/AWP
Hazardous weather outlook, Aug 30, 4:31 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
531 AM EDT WED AUG 30 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-310931-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
531 AM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER MOVES TROPICAL
STORM ERNESTO ACROSS THE FLORIDA PENINSULA TODAY TO A POSITION ALONG
THE GEORGIA COAST THURSDAY MORNING AND NORTH OF CHARLESTON SOUTH
CAROLINA THURSDAY AFTERNOON OR EVENING. AT THIS TIME...THERE IS
POTENTIAL FOR HEAVY RAIN ACROSS THE EASTERN MIDLANDS OF SOUTH
CAROLINA ASSOCIATED WITH THIS STORM. A LAKE WIND ADVISORY
MAY BE NEEDED FOR THURSDAY.

THERE REMAINS UNCERTAINTY WITH RESPECT TO THE EVENTUAL STRENGTH
...TIMING AND POSITION OF THIS SYSTEM. CONSULT THE LATEST GUIDANCE
AND INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE
POSSIBLE EFFECTS OF ERNESTO.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Columbia radar (KCAE), 113 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Columbia

When
August 30, 1:00 PM EST to 1:10 PM EST
Where
Columbia County, 14 mi NW of Evans
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.683, -82.300

Public reported penny size hail.

Thunderstorm Wind, Columbia

When
August 30, 1:12 PM EST
Where
Columbia County, 12 mi WNW of Evans
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.600, -82.333

Sheriff reported trees down along Cobbham road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520497, 5520496.